Q: Temporal Lobe Epilepsy (TLE) or Bipolar?
I am confused and frustrated...My seven year old son was diagnosed with bipolar
by a psychiatrist and several therapists; the neurologist has diagnosed him with
temporal lobe epiliepsy. Do both conditions appear they same
on a SPECT scan and who should make the determination what he has? I feel like
I am stuck in the middle and I don't know which diagnosis to believe. My son is
on Zoloft, Remeron, Rispedel and has several violent rages in a week. He has
been hospitalized twice in the last month and now attends a partail
hospitlazation program for school. I need to know what I should do, he has been
seen by so many doctors and no on seems to agree on a diagnosis. One of the
biggest problems is that he was being abused by his father and he has problems
from that but everyone seems to agree that there is an underlying condition.
Where else can I go for help?
Dear Sandy --
Sounds very confusing and frustrating, all right. And yet there's an
unfortunate irony here: the treatment for both conditions is very similar, in
some ways nearly identical. In both conditions you'd want to rely on
anti-seizure medications ("anticonvulsants"). They are standard medications for
the treatment of bipolar disorder (here's a list of the
"mood stabilizers" we use; notice Depakote, Tegretol, lamotrigine are on
that list. In many cases they act like lithium, the old standard for bipolar
In addition, medications that make seizure disorders
worse (though only slightly in most cases) can make bipolar disorder worse also
(more than slightly in many cases). These include antidepressant medications
and antipsychotic medications, because they "lower seizure threshold"; that is,
they make it slightly easier for an underlying seizure condition to express
itself. And the antidepressants at least are widely recognized to have the
potential to make bipolar disorder worse -- not always, and in some versions
of bipolar disorder they're the standard thing to use, so your son may well have
been treated in a very standard way. However, it is possible, and needs
to be considered, that the antidepressant medications (Zoloft, Remeron) could be
making things worse, even at the same time as they are making things better,
perhaps, in terms of less depressive symptoms (I presume they're doing something
good or being examined for discontinuation, given the known risk that they
present in bipolar disorder).
The Risperdal (risperidone) is trickier but the same
logic might apply to some degree. Risperidone can occasionally make bipolar
disorder worse (it acts too much like an antidepressant, bringing on cycling or
manic-side symptoms -- perhaps even at the same time as it's helping treat some
other aspect of the illness). And risperidone can lower seizure threshold (not
as much as some other antipsychotics, but some, e.g.
Hedges et al 2003. If you use this reference, here are some thoughts on
doctors about what you've learned).
The thing is, temporal lobe epilepsy and bipolar
disorder are indeed very much alike. In fact, there is so much overlap between
the two conditions, it sure seems like there must be some direct relationship
there -- e.g. severe TLE, coming from just the right spot in the temporal lobe,
could effectively "be" bipolar disorder, if we knew more about exactly how
bipolar disorder works, which as you've probably learned, we don't. Here's the
most recent article I could find on how researchers are looking at the
relationship of TLE and bipolar, finding them similar yet distinguishable
(at least in this article, which to me also shows how little we know, i.e. the
best we can do is assemble 13 patients and try to tell who's who?)
Sounds like it's time to move past diagnostic labels
and treat the symptoms (the usual next step in situations like this). His
treatment team could have arrived at the current medications very carefully and
selectively for reasons I'm not aware of. And, I think it would be okay to
wonder out loud (read that essay on talking with doctors...) as to whether
perhaps some of the current medications might have the capacity to make things
worse and how have they taken that into account in choosing these med's and what
their next strategy will be. Be cautious with my thoughts, though; I'm an
outsider looking in through a very small window and could have this all wrong.
Good luck trying to help your son.
Published February, 2004